Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Apr 14, 2008, 4:38 AM MDT for 12 counties in Montana. It took effect at Apr 14, 2008, 11:36 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2008, 4:38 AM MDT (10:38 UTC)
- In effect from
- Apr 14, 2008, 11:36 AM MDT
- Expired
- Apr 14, 2008, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3260 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 141038 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 438 AM MDT MON APR 14 2008 MTZ113-115-117-142100- /O.UPG.KTFX.FW.A.0001.080414T1800Z-080415T0200Z/ /O.NEW.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 438 AM MDT MON APR 14 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR THE PLAINS OF NORTH CENTRAL MONTANA... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THIS INCLUDES FIRE ZONES 113...115 AND 117. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE MAIN AREA AFFECTED WILL BE THE GRASSY PLAINS FROM GREAT FALLS TO HAVRE TO LEWISTOWN. LOCATIONS IN THE LITTLE BELTS...HIGHWOODS...BIG SNOWY AND JUDITH MOUNTAINS THAT STILL HAVE A SNOW COVER WILL NOT BE INCLUDED IN THIS RED FLAG WARNING. EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH DURING THE AFTERNOON HOURS. RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS WELL. EXPECT THE WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO INCREASE AFTER 8 PM MONDAY AS COLDER AIR MOVES INTO THE REGION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
2 follow-up statements
000 WWUS85 KTFX 141736 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1136 AM MDT MON APR 14 2008 MTZ118-150145- /O.EXA.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1136 AM MDT MON APR 14 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE MAIN AREA AFFECTED WILL BE GRASSY AREAS. LOCATIONS THAT STILL HAVE A SNOW COVER WILL NOT BE INCLUDED IN THIS RED FLAG WARNING. EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH GUSTS AROUND 4O MPH DURING THE AFTERNOON HOURS. RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS WELL. EXPECT THE WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO INCREASE AFTER 8 PM MONDAY AS COLDER AIR MOVES INTO THE REGION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ MTZ113-115-117-150145- /O.CON.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 1136 AM MDT MON APR 14 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE MAIN AREA AFFECTED WILL BE THE GRASSY PLAINS FROM GREAT FALLS TO HAVRE TO LEWISTOWN. LOCATIONS IN THE LITTLE BELTS... HIGHWOODS...BIG SNOWY AND JUDITH MOUNTAINS THAT STILL HAVE A SNOW COVER WILL NOT BE INCLUDED IN THIS RED FLAG WARNING. EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH DURING THE AFTERNOON HOURS. RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS WELL. EXPECT THE WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO INCREASE AFTER 8 PM MONDAY AS COLDER AIR MOVES INTO THE REGION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
000 WWUS85 KTFX 150136 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 736 PM MDT MON APR 14 2008 MTZ113-115-117-118-150245- /O.EXP.KTFX.FW.W.0002.000000T0000Z-080415T0200Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 736 PM MDT MON APR 14 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. A COLD FRONT CONTINUES TO MOVE THROUGH SOUTHERN SECTIONS OF CENTRAL MONTANA THIS EVENING. BEHIND THE FRONT...WINDS HAVE SHIFTED TO THE NORTH AND RELATIVE HUMIDITY IS RISING ABOVE 20 PERCENT. SOUTHERN PORTIONS OF FIRE WEATHER ZONES 115...117 AND 118 CAN EXPECT GUSTY WEST TO SOUTHWEST WINDS TO CONTINUE FOR ANOTHER HOUR OR SO...FOLLOWED BY A WIND SHIFT TO THE NORTH AS THE FRONT MOVES THROUGH. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:08 AM MDT, 30 minutes earlier.
Area forecast discussion, Apr 14, 4:08 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 408 AM MDT MON APR 14 2008 .DISCUSSION... TODAY THROUGH WEDNESDAY...POSITIVE TILT UPPER RIDGE WILL CONTINUE TO MOVE ACROSS THE AREA TODAY. WARM AND DRY CONDITIONS WILL AGAIN BE THE RULE. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO THE TEENS AND SURFACE WINDS WILL BECOME GUSTY...THEREFORE THE FIRE WEATHER WATCH CURRENTLY IN PLACE FOR FIRE ZONES 113...115 AND 117 WILL BE UPGRADED TO A RED FLAG WARNING. THE FIRE ZONES ALONG AND ADJACENT TO THE ROCKY MOUNTAIN FRONT WILL EXPERIENCE SLIGHTLY HIGHER RH VALUES AND MAINTAIN SOME SNOW COVER AND WILL NOT BE INCLUDED IN THE RED FLAG. THE FLOW ALOFT BECOMES INCREASINGLY SOUTHWEST THIS AFTERNOON AS THE UPPER RIDGE CONTINUES TO PUSH EAST AND AN UPPER TROF BEGINS TO MOVE ACROSS THE PACIFIC NORTHWEST. SHORT WAVE ENERGY FROM THE TROF MOVES ACROSS THE AREA TONIGHT WITH SHOWERS DEVELOPING. AS THE UPPER TROF MOVES OVER THE AREA TUESDAY...MUCH COOLER AIR WILL MOVE IN AND SHOWERS WILL BECOME MORE WIDESPREAD. SOME ACCUMULATING SNOW CAN BE EXPECTED OVER THE MOUNTAINS AND SOME SNOW MAY REACH THE PLAINS AND VALLEYS GIVEN THE DRAMATIC DROP IN THICKNESS VALUES. THE UPPER TROF UNDERGOES A SPLIT ON WEDNESDAY WITH THE MAIN ENERGY HEADING SOUTH. NORTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY WILL SPELL THE POSSIBILITY OF A FEW LINGERING MOUINTAIN SHOWERS. TEMPERATURES WILL BE WELL ABOVE SEASONAL AVERAGES TODAY...BELOW SEASONAL AVERAGES TUESDAY AND CLOSE TO AVERAGE ON WEDNESDAY. EMANUEL WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...A WEAK POSITIVELY-TILTED UPPER LEVEL RIDGE WILL MOVE INTO NORTH CENTRAL AND SOUTHWEST MONTANA WEDNESDAY NIGHT...FOR ONLY A SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS. LOW TEMPERATURES WILL ALSO REMAIN CLOSE TO SEASONAL AVERAGES...AND WESTERLY DOWNSLOPE WINDS WILL DEVELOP OVER THE PLAINS OF NORTH CENTRAL MONTANA. THE RIDGE WILL THEN BE FLATTENED BY WEAK DISTURBANCES...CAUSING A STRONG WESTERLY FLOW ALOFT OVER THE AREA. THIS WILL CAUSE WESTERLY SURFACE WINDS TO INCREASE FURTHER THURSDAY INTO THURSDAY NIGHT. TEMPERATURES WILL BE ABOVE NORMAL LEVELS DURING THIS TIME...WITH ONLY A SLIGHT CHANCE OF MOUNTAIN SHOWERS. AN UPPER LEVEL TROUGH WILL THEN DEEPEN ALONG THE PACIFIC NORTHWEST COAST FRIDAY THROUGH SATURDAY NIGHT. THE FLOW ALOFT OVER THE AREA WILL BECOME INCREASINGLY MOIST...UNSETTLED...AND SOUTHWESTERLY DURING THIS PERIOD. THIS WILL GRADUALLY INCREASE THE CHANCE OF SHOWERS TO THE AREA. A SURFACE LOW PRESSURE AREA WITH AN ASSOCIATED COLD FRONT WILL ALSO MOVE SOUTHEAST THROUGH THE AREA DURING THIS TIME. TEMPERATURES WILL REMAIN ABOVE NORMAL ON FRIDAY AHEAD OF THIS SYSTEM...BUT THEY WILL COOL CLOSER TO OR JUST BELOW NORMAL WITH ITS PASSAGE. COULSTON SUNDAY AND MONDAY...LATEST MODELS CONTINUE TO BRING A DEEP LOW PRESSURE SYSTEM INTO THE REGION FROM THE PACIFIC NORTHWEST. INCREASED CHANCES FOR PRECIPITATION AND KEPT TEMPERATURES WELL BELOW NORMAL. SAUCIER && .AVIATION... UPDATED 0430Z. EXPECT VFR CONDITIONS THROUGH THE PERIOD. THERE COULD BE OBSCUREMENT OVER THE WESTERN MOUNTAINS MONDAY AFTERNOON AND EVENING. THE MAIN AVIATION CONCERN DURING THE PERIOD OF THE TAF FORECASTS WILL BE WINDS. MONDAY EXPECT GUSTY SOUTHWEST WINDS TO DEVELOP LATE IN THE MORNING AND EARLY AFTERNOON. BY EARLY IN THE AFTERNOON EXPECT SUSTAINED SOUTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS OF 30 TO 40 KNOTS FOR THE PLAINS AS WELL AS SW VALLEYS. THERE COULD BE LOCAL WIND GUSTS NEAR 50 KNOTS. A COLD FRONT WILL MOVE INTO KCTB NEAR 18Z THEN MOVE TO KHVR/KGTF/KHLN NEAR 00Z. WINDS WILL SHIFT MORE TO THE WEST AFTER THE FRONTAL PASSAGE BUT CONTINUE GUSTY. MONDAY EVENING CONFIDENCE IN FORECAST WINDS IN THE TAFS IS LOW. DO EXPECT WINDS TO DIMINISH SOME BUT NOT SURE WHAT THE WIND DIRECTION WILL BE. MONDAY EVENING EXPECT SOME SHOWERS TO DEVELOP OVER THE PLAINS BUT DO NOT EXPECT ANY MVFR CONDITIONS AT THIS TIME. BLANK && .FIRE WEATHER... A STRONG UPPER LEVEL RIDGE WILL CONTINUE TO BRING UNSEASONABLY WARM TEMPERATURES AND VERY DRY CONDITIONS TO NORTH CENTRAL MONTANA. BREEZY WESTERLY WINDS WILL ALSO DEVELOP ACROSS THE AREA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THE COMBINATION OF THESE FACTORS WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON THROUGH THIS EVENING...THUS A RED FLAG WARNING HAS BEEN ISSUED FOR A PORTION OF THE REGION. && .HYDROLOGY... SMALL STREAM FLOODING COULD DEVELOP TODAY...AS TEMPERATURES CLIMB INTO THE 70S AT LOWER ELEVATIONS AND INTO THE 50S AND 60S FOR THE MOUNTAINS AND FOOTHILLS. THIS HAS RESULTED IN INCREASED SNOWMELT. COOLER TEMPERATURES DURING THE OVERNIGHT HOURS WILL SLOW THE MELTING PROCESS. AS A RESULT...WIDESPREAD FLOODING IS NOT EXPECTED. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION MONDAY NIGHT...RESULTING IN MUCH COOLER TEMPERATURES TUESDAY WITH HIGHS ONLY IN THE 40S FOR THE LOWER ELEVATIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 73 36 42 28 / 10 40 60 20 CTB 65 33 44 29 / 10 30 30 20 HLN 76 33 43 27 / 10 40 60 20 BZN 78 39 42 23 / 10 40 50 20 WEY 60 24 40 11 / 10 30 60 40 DLN 72 35 41 25 / 10 20 50 20 HVR 75 33 49 23 / 10 40 60 20 LWT 77 35 41 23 / 0 40 60 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR MTZ113-115-117. && SHORT TERM...EMANUEL LONG TERM...COULSTON/SAUCIER AVIATION...BLANK WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 13, 6:46 PM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 646 PM MDT SUN APR 13 2008 MTZ008>010-014-015-044>046-048-049-052-053-055-141200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 646 PM MDT SUN APR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WITH MILD TEMPERATURES EXPECTED ON MONDAY...THERE IS THE POTENTIAL FOR SMALL STREAM FLOODING...MAINLY FROM SNOW MELT RUNOFF FROM HIGHER ELEVATIONS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-047-050-051-054-141200- HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER- 646 PM MDT SUN APR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE PLAINS OF NORTH CENTRAL MONTANA FOR MONDAY AFTERNOON AND EVENING. GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS OVER THE PLAINS. WITH MILD TEMPERATURES EXPECTED ON MONDAY...THERE IS THE POTENTIAL FOR SMALL STREAM FLOODING...MAINLY FROM SNOW MELT RUNOFF FROM HIGHER ELEVATIONS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 6:05 PM MDT | Fire Weather Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more | 11 hr |
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.